South Carolina, 2008

Hail and Damaging Winds in South Carolina, June 9, 2008

June 9, 2008 · NWS CAE · 15 events in 8 counties and zones

Several Severe Thunderstorms developed in the afternoon across the area as a strong ridge of high pressure began to move slightly eastward away from the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Several Severe Thunderstorms developed in the afternoon across the area as a strong ridge of high pressure began to move slightly eastward away from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT MON JUN 9 2008

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE AREA TONIGHT WILL BEGIN TO WEAKEN AS
A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST TUESDAY. THIS FRONT
WILL TOUCH OFF A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
THE FRONT WILL WEAKEN AND STALL OUT ACROSS THE AREA AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG UPPER RIDGE IS SHIFTING MORE TO THE EAST AS UPPER TROUGH
OUT WEST CONTINUES TO MOVE EAST. A LITTLE BIT MORE MOISTURE IS
APPEARING OVER THE AREA IN THE FORM OF AFTERNOON CU. CLOUDS MAINLY
IN NORTHERN AND WESTERN PARTS OF THE CWA BUT MAY DEVELOP OVER REST
OF AREA AS WELL. AFTERNOON TEMPERATURES ARE UP CLOSE TO 100
DEGREES AGAIN THIS AFTERNOON. LATEST LAPS CAPES 2000-3000 J/KG
AND LIS -8. SO THE ATMOSPHERE IS VERY UNSTABLE. FORTUNATELY...THE
DEWPOINT TEMPERATURES DROPPED INTO THE LOWER 60S AGAIN AND KEPT
THE AFTERNOON HEAT INDEX VALUES IN THE 100-105 RANGE BELOW THE
HEAT ADVISORY CRITERIA. WITH THE UNSTABLE AFTERNOON ATMOSPHERE
WILL KEEP THE MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST
FOR EARLY THIS EVENING AND WILL HAVE A 10 PERCENT POP.

LATER THIS EVENING AFTER THE SUN HAS GONE DOWN...THE CLOUDS AND
CONVECTION WILL ALSO DISAPPEAR. ANOTHER WARM MUGGY NIGHT WITH LOWS
IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AGREE WITH GFS AND NAM SHOWING UPPER RIDGE CONTINUING TO WEAKEN.
SHORT WAVE MOVES EAST THROUGH OHIO VALLEY BUT IS CLOSE ENOUGH TO
INFLUENCE UPPER AIR PATTERN OVER AREA. LOWER H5 HEIGHTS AND MORE
MOISTURE AHEAD OF WEAK COLD FRONT SHOULD INCREASE THE CHANCES OF
SHOWERS AND THUNDERSTORMS AND AT THE SAME TIME DECREASE THE VERY
HOT TEMPERATURES WHICH HAVE BEEN PRESENT OVER THE PAST SEVERAL
DAYS. WILL GO WITH ISOLATED THUNDERSTORMS AGAIN FOR LATE TUESDAY
AFTERNOON INTO THE EARLY EVENING HOURS. THEN MORE MOISTURE
COMBINED WITH AN UNSTABLE ATMOSPHERE SHOULD BRING AT LEAST A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
TEMPERATURES WILL ALSO BE COOLER WITH HIGHS IN THE UPPER 90S
TUESDAY LOWERING TO THE LOWER TO MID 90S BY WEDNESDAY. LOW
TEMPERATURES WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BOTH GFS AND ECMWF SHOW ANOTHER UPPER RIDGE ON THE EAST COAST
THURSDAY THROUGH SATURDAY. A STRONGER GREAT LAKES SHORT WAVE
BEGINS TO BREAK DOWN RIDGE SUNDAY AND A TROUGH REPLACES THE RIDGE
FOR MONDAY. THIS TIME THE CENTER OF THE SURFACE HIGH IS CENTERED
OFFSHORE EAST OF HERE. SO LOW LEVEL WINDS FROM THE SOUTH OR WITH
A SOUTHERLY COMPONENT SHOULD PROVIDE AREA WITH ENOUGH MOISTURE FOR
EITHER A CHANCE OR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. FINALLY...AN
AREA OF HIGH PRESSURE STRONG ENOUGH TO PUSH THE COLD FRONT EAST
BUILDS SOUTHWARD FROM THE OHIO VALLEY. HIGH TEMPERATURES REMAIN IN
THE UPPER 80S TO LOWER 90S FOR THE PERIOD. A BIT MORE DIFFERENCE
IN LOW TEMPERATURES AS UPPER RIDGE MOVES EAST AND COLD FRONT
APPROACHES LATE IN PERIOD. LOWS AROUND 70 THURSDAY NIGHT AND
FRIDAY NIGHT DROP TO THE MID TO UPPER 60S BY SUNDAY NIGHT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD. HIGH PRESSURE
WILL CONTINUE TO DOMINATE THE REGION THROUGH TOMORROW
MIDDAY...WITH HIGH DEWPOINT DEPRESSIONS EXPECTED...INHIBITING FOG
DEVELOPMENT LATE TONIGHT AND IN THE PREDAWN HOURS ON TUESDAY.
SURFACE WINDS WILL BE LIGHT AND VARIABLE THROUGHOUT THE TAF
PERIOD. ISOLATED AFTERNOON THUNDERSTORM ACTIVITY WILL BE POSSIBLE
BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT INCLUSION IN TAFS.

NO SIGNIFICANT AVIATION IMPACTS EXPECTED TUESDAY AFTERNOON THROUGH
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, Jun 9, 2:28 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EDT MON JUN 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
328 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON THUNDERSTORMS POSSIBLE TODAY. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 7 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lexington

When
June 9, 2:09 PM EST to 2:19 PM EST
Where
Lexington County, 1 mi SW of South Congaree
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -81.132

Public reported quarter size hail along hwy 302.

Hail, Lexington

When
June 9, 2:15 PM EST to 2:25 PM EST
Where
Lexington County, 3 mi NW of Gaston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.851, -81.137

Public reported penny size hail near Gaston.

Hail, Edgefield

When
June 9, 3:00 PM EST to 3:10 PM EST
Where
Edgefield County, 4 mi N of Edgefield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.838, -81.920

Quarter size hail reported by law enforcement.

Hail, Lexington

When
June 9, 3:30 PM EST to 3:40 PM EST
Where
Lexington County, 1.42 mi SE of Batesburg Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
33.858, -81.500

Public reported nickel size hail along Hwy. 178.

Hail, Fairfield

When
June 9, 3:40 PM EST to 3:45 PM EST
Where
Fairfield County, 2.62 mi WSW of Mitford
Measured
0.75 in hail
Reported by
Public
Coordinates
34.512, -80.995

Public reported penny size hail at I-20 and Hwy. 200.

Thunderstorm Wind, Aiken

When
June 9, 3:45 PM EST to 3:50 PM EST
Where
Aiken County, 6 mi N of Gloverville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.607, -81.830

Public reported two large trees down at Vaucluse and Good Springs Roads. Dime size hail was also reported.

Hail, Kershaw

When
June 9, 3:54 PM EST to 3:59 PM EST
Where
Kershaw County, Bethune
Measured
0.88 in hail
Reported by
Public
Coordinates
34.420, -80.350

Public reported nickel size hail at a restaurant in Bethune.

Hail, Kershaw

When
June 9, 3:58 PM EST to 4:00 PM EST
Where
Kershaw County, Lugoff
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -80.670

Quarter size hail reported by convenience store at I-20.

Thunderstorm Wind, Edgefield

When
June 9, 4:05 PM EST to 4:10 PM EST
Where
Edgefield County, 3 mi SW of Johnston
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.799, -81.817

Trees and power lines reported down on Woodyard Rd.

Thunderstorm Wind, Aiken

When
June 9, 4:07 PM EST to 4:11 PM EST
Where
Aiken County, Aiken
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
33.550, -81.720

Large stone fountain at center of town was blow over and damaged from a microburst.

Hail, Lancaster

When
June 9, 4:34 PM EST to 4:39 PM EST
Where
Lancaster County, Kershaw
Measured
0.88 in hail
Reported by
Public
Coordinates
34.550, -80.580

Public reported nickel size hail in the town of Kershaw.

Hail, Lee

When
June 9, 5:14 PM EST to 5:24 PM EST
Where
Lee County, Bishopville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.220, -80.250

Public reported nickel size hail in Bishopville.

Hail, Lee

When
June 9, 5:30 PM EST to 5:40 PM EST
Where
Lee County, 3.47 mi NW of Bishopville Muni Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
34.287, -80.271

Public reported nickel size hail along hwy. 341.

Hail, Kershaw

When
June 9, 6:15 PM EST to 6:25 PM EST
Where
Kershaw County, 4 mi SSW of Camden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.197, -80.627

Sheriff Dispatch reported golf ball size hail along I-20 between the Camden and Lugoff exits.

Thunderstorm Wind, McCormick

When
June 9, 9:05 PM EST to 9:10 PM EST
Where
McCormick County, 1.24 mi WSW of Modoc
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.720, -82.218

Trees and limbs down along with some dime size hail at the Modoc Army Corps of Engineers Camp at Lake Thurmond.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 93150, 93152, 93154, 93171, 93174, 93157, 93158, 93159, 93162, 96075, 93168, 93163, 93180, 93166, 93178.